Kentucky, 2016Damaging Winds in Kentucky, May 10, 2016
May 10, 2016 · NWS ILN · 4 events in 3 counties and zones
Showers and thunderstorms developed during the afternoon hours as a warm front lifted north across the region. The storms produced locally damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the afternoon hours as a warm front lifted north across the region. The storms produced locally damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 1:00 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 10, 1:00 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT TUE MAY 10 2016
.SYNOPSIS...
CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
TODAY AND TONIGHT...AS A WARM FRONT SLOWLY MOVES NORTH THROUGH THE
AREA. AFTER A BRIEF PERIOD OF DRY CONDITIONS ON WEDNESDAY...A COLD
FRONT WILL BRING ANOTHER CHANCE OF SHOWERS AND STORMS ON
THURSDAY...WITH ANOTHER COLD FRONT FOLLOWING BEHIND ON FRIDAY NIGHT.
BEHIND THESE FRONTS...COOLER AIR IS EXPECTED FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INITIAL BAND OF SHOWERS CONTINUES TO SLOWLY PIVOT NORTHEAST
ACROSS THE FORECAST AREA. SECOND AREA OF CONVECTION AHEAD OF A
WELL DEFINED MID LEVEL CIRCULATION IS ALREADY MOVING INTO SOUTH
CENTRAL INDIANA. BASED ON OBSERVED TRENDS...HAVE NARROWED THE GAP
BETWEEN INITIAL PRECIPITATION AND SECOND ROUND IMPACTING THE
REGION. THIS WILL ALSO PLAY A ROLE IN INSTABILITY...WITH A
NARROWER WINDOW FOR DESTABILIZATION. BASED ON RECENT HIGH
RESOLUTION RUNS...IT IS STARTING TO LOOK LIKE MULTIPLE CLUSTERS OF
SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA INSTEAD OF JUST
ONE CLUSTER WITH THE SOUTHERN COUNTIES SEEING THE MOST AND
STRONGEST ACTIVITY. IT SEEMS THAT THE SEVERE WEATHER THREAT IS A
BIT LOWER THAN EARLIER THOUGHT WHILE THE THREAT FOR FLASH FLOODING
IS A LITTLE HIGHER. GREATEST POTENTIAL FOR HAZARDOUS WEATHER WILL
CONTINUE TO BE IN THE SOUTHWEST COUNTIES WITH DAMAGING STRAIGHT
LINE WINDS AND FLASH FLOODING BEING THE PRIMARY THREATS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
CONTINUED SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED AT TIMES
GOING INTO THE OVERNIGHT HOURS...AS THE SHORTWAVE VERY SLOWLY
MOVES ENE THROUGH THE OHIO VALLEY AND INTO THE SOUTHERN GREAT
LAKES. UNTIL THE AXIS OF THIS WAVE HAS PASSED...PRECIPITATION WILL
REMAIN POSSIBLE...THOUGH THE THREAT FOR ANY STRONG STORMS WILL
LIKELY DIMINISH AFTER THIS EVENING.
A NARROW RIDGE IS EXPECTED TO MOVE INTO THE AREA ON WEDNESDAY AND
INTO WEDNESDAY NIGHT...WHICH 00Z MODELS HAVE COME INTO A LITTLE
BETTER AGREEMENT ON...ALLOWING FOR A PERIOD OF LOWERED POPS. THIS
WILL CHANGE AGAIN GOING INTO THURSDAY MORNING...IN ADVANCE OF A
COLD FRONT...AND WITH THE OVERALL PATTERN SHIFTING AGAIN FROM
RIDGING TO TROUGHING (AND HEIGHT FALLS OVER THE ILN CWA).
FRONTAL TIMING ON THURSDAY APPEARS SLIGHTLY SLOWER THAN PREVIOUSLY
ANTICIPATED...BUT WITH NO SIGNIFICANT CHANGES TO THE OVERALL
SCENARIO. STRONGER WARM ADVECTION THIS TIME AROUND SHOULD ALLOW
FOR TEMPERATURES TO INCREASE MORE SIGNIFICANTLY IN ADVANCE OF THE
FRONT. THE MOIST PATTERN AND SLOW MOVEMENT OF THE FRONT ARE NOT
HARBINGERS FOR SIGNIFICANT STRONG STORMS...BUT THERE WILL PROBABLY
BE SOME LEVEL OF SEVERE THREAT TO CONTEND WITH ON THURSDAY.
MUCH DRIER AIR IS FORECAST TO MOVE IN BEHIND THE FRONT...ALONG
WITH A COOL DOWN OF AROUND 10 DEGREES FROM THURSDAY TO FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
WE WILL GET INTO A BRIEF PERIOD OF DRYING BEHIND THE FRONT ON
FRIDAY AS TEMPERATURES RETURN TO MORE SEASONABLE READINGS IN THE
UPPER 60S TO LOWER 70S. A NORTHWEST FLOW PATTERN ALOFT WILL THEN
BE IN PLACE ACROSS THE REGION FOR THE WEEKEND...GRADUALLY
TRANSITIONING TO MORE OF A ZONAL FLOW PATTERN THROUGH EARLY NEXT
WEEK. A SERIES OF EMBEDDED WEAK DISTURBANCES WILL DROP DOWN ACROSS
THE AREA FRIDAY NIGHT INTO SATURDAY...AND THEN AGAIN SUNDAY NIGHT
INTO MONDAY...BRINGING ADDITIONAL CHANCES FOR SHOWERS. BELOW
NORMAL TEMPERATURE READINGS ARE EXPECTED THROUGH THE END OF THE
LONG TERM PERIOD...WITH HIGHS GENERALLY IN THE 60S.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A FRONTAL BOUNDARY WILL CONTINUE TO LIFT E/NE THROUGH THE
FCST AREA THROUGH THE AFT AND EVE. SHOWERS WILL MOVE AHEAD OF THE
BOUNDARY THROUGH ALL TAF SITES EXCEPT KCVG AND KLUK THROUGH 00Z.
CONVECTION ALLOWING MODELS CONTINUE TO INDICATE SUBSEQUENT ROUNDS OF
SHOWERS/THUNDERSTORMS MOVING INTO AREA THIS AFT AND EVE. MAIN
CONCERN WITH THIS ACTIVITY WILL BE BRIEF REDUCTIONS IN VSBYS AND
LOWERING OF CIGS IN HEAVIER SHRA/TSRA. INSTABILITY LOOKS TO BE
MORE LIMITED FOR KDAY...KCMH...AND KLCK... ESPECIALLY CONSIDERING
AFTERNOON CLOUD COVER AND PRECEDING PRECIPITATION. DID INCLUDE
THUNDER FOR KCVG...AND KLUK... AS ENVIRONMENT WILL LIKELY
DESTABILIZE ENOUGH FOR SECONDARY ACTIVITY. WINDS WILL GENERALLY BE
SOUTHERLY THROUGH THE EVENING HOURS FOR ALL TERMINALS.
AFTER 06Z... INSTABILITY WILL WANE AND FORCING WILL WEAKEN...
THEREFORE EXPECT THAT SHRA/TS ACTIVITY WILL BECOME MORE SCATTERED
AS IT SHIFTS SOUTH AND EAST OF ALL TERMINALS... ALLOWING FOR MVFR
CIGS TO SETTLE INTO THE AREA. IFR CIGS ARE POSSIBLE TONIGHT...
BUT CONFIDENCE IS NOT SUFFICIENT TO INCLUDE RIGHT NOW. SUFFICIENT
LOW LEVEL MOISTURE WILL ALLOW FOR MVFR/IFR CIGS AND MIST BETWEEN
06Z AND 12Z WEDNESDAY ACROSS ALL TERMINALS. EXPECT THAT WINDS WILL
BE LIGHT SOUTHWESTERLY THROUGH OVERNIGHT PERIOD.
OUTLOOK...MVFR/IFR CEILINGS AND VISIBILITIES POSSIBLE WEDNESDAY
MORNING. THUNDERSTORMS POSSIBLE THURSDAY INTO THURSDAY NIGHT. MVFR
CIGS AND VSBYS WILL AGAIN BE POSSIBLE SATURDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...JGL
AVIATION...KC
Hazardous weather outlook, May 10, 9:12 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1012 AM EDT TUE MAY 10 2016
OHZ026-034-035-042>046-051>056-064-065-074-110900-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-
HOCKING-
1012 AM EDT TUE MAY 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND WEST CENTRAL
OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
INZ050-058-059-066-OHZ060>063-070>073-080>082-088-110900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HIGHLAND-ADAMS-PIKE-SCIOTO-
1012 AM EDT TUE MAY 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
AN INITIAL BAND OF SHOWERS...POSSIBLY WITH EMBEDDED
THUNDERSTORMS...WILL MOVE ACROSS THE REGION THROUGH EARLY
AFTERNOON. NO SEVERE WEATHER IS EXPECTED DURING THIS TIME PERIOD.
ONE OR MORE CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL MOVE IN
FROM THE WEST LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS
MAY BECOME STRONG TO SEVERE...WITH DAMAGING STRAIGHT LINE WINDS
BEING THE GREATEST THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
INZ073>075-080-KYZ089>100-OHZ077>079-110900-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-
1012 AM EDT TUE MAY 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
AN INITIAL BAND OF SHOWERS...POSSIBLY WITH EMBEDDED
THUNDERSTORMS...WILL MOVE ACROSS THE REGION THROUGH EARLY
AFTERNOON. NO SEVERE WEATHER IS EXPECTED DURING THIS TIME PERIOD.
ONE OR MORE CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL MOVE IN
FROM THE WEST LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS
MAY BE SEVERE. DAMAGING STRAIGHT LINE WINDS ARE THE GREATEST
THREAT. HOWEVER...LARGE HAIL AND ISOLATED TORNADOES CANNOT BE
RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 10, 1:54 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
254 PM EDT TUE MAY 10 2016
INZ073>075-080-KYZ089-090-094-095-101945-
OHIO IN-SWITZERLAND IN-DEARBORN IN-RIPLEY IN-OWEN KY-CARROLL KY-
GRANT KY-GALLATIN KY-
254 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SWITZERLAND...
SOUTHWESTERN DEARBORN...SOUTHERN RIPLEY...NORTHWESTERN OWEN...
CARROLL...NORTHWESTERN GRANT AND GALLATIN COUNTIES UNTIL 345 PM
EDT...
AT 253 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BROOKSBURG...MOVING NORTHEAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
CARROLLTON...VEVAY...WARSAW...DILLSBORO...MOORES HILL...KENTUCKY SPEEDWAY...
PLEASANT...HARTFORD...GLENCOE...FAIRVIEW...GHENT...SANDERS...SPARTA...
PATRIOT...WORTHVILLE...PRESTONVILLE...BEAR BRANCH...MARKLAND...BRAYTOWN
AND ABERDEEN.
THIS INCLUDES I-71 IN KENTUCKY BETWEEN MILE MARKERS 39 AND 68.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3912 8509 3892 8487 3890 8487 3890 8485
3870 8463 3858 8508 3859 8507 3858 8521
3863 8523 3874 8533 3874 8526 3869 8520
3891 8520 3891 8544 3892 8545
TIME...MOT...LOC 1853Z 240DEG 29KT 3878 8529
KCThunderstorm Wind, Carroll
- When
- May 10, 2:05 PM EST to 2:09 PM EST
- Where
- Carroll County, 0.33 mi SE of Prestonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.677, -85.175
A few trees were downed in the Carrollton area.
Thunderstorm Wind, Carroll
- When
- May 10, 2:11 PM EST to 2:13 PM EST
- Where
- Carroll County, 3.43 mi SE of Chent
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.698, -85.021
A couple of trees were downed along Kentucky Route 47.
Thunderstorm Wind, Gallatin
- When
- May 10, 2:32 PM EST to 2:34 PM EST
- Where
- Gallatin County, 1.08 mi E of Warsaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.780, -84.860
Thunderstorm Wind, Kenton
- When
- May 10, 2:56 PM EST to 3:03 PM EST
- Where
- Kenton County, 1.75 mi NW of Independence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.950, -84.550
Unsupported trusses on a condo complex under construction were toppled by the wind. A few trees were also downed across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kentucky, May 10, 201610 injured · $5.4 million · EF3 · 33 events
- Tornadoes and Flash Flood in Kentucky, May 10, 2016$330,000 · EF2 · 75 events
- Flash Flooding and Hail in Tennessee, May 10 to 11, 20161 injured · $8.1 million · 2.5 in hail · 56 events
- Flash Flooding and Hail in Nebraska, May 10 to 11, 2016$6.4 million · 1.75 in hail · 22 events
- Flash Flood and Hail in Texas, May 10 to 11, 20161 injured · $176,000 · 2 in hail · 54 events
- High Wind in Kansas, May 10 to 11, 2016$195,000 · 70 kt wind · 9 events
- Flash Flood and Hail in Nebraska, May 10 to 11, 2016$100,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Texas, May 10 to 13, 20162.75 in hail · 53 events
- Tornado and Hail in Nebraska, May 10, 2016$40,000 · EF0 · 2 events
- Hail and Damaging Winds in Ohio, May 10, 2016$26,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Kentucky, May 10, 2016$2,000 · 2.5 in hail · 25 events
- Damaging Wind and Lightning Strike in West Virginia, May 10 to 11, 2016$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623960, 623962, 623975, 623984.